Thursday November 3, 2005
Regarding Valproic acid (VPA; Depakote) overdose
Few important points good to know in Valproate toxicity:
1. Hyperammonemia could occur without liver function test abnormalities.
2. Cerebral edema may become apparent even upto 4th day post ingestion and is not dose related so close monitoring is required despite level shows normalization.
3. Mechanism of action is unknow but in some patients Naloxone shows improvement in mental status so it should be considered.
4. There is no antidote available but administration of L-carnitine (50 mg/kg/day) in patients with hyperammonemia and neurological symptoms may help.
5. Hemodyalysis (Charcoal hemoperfusion is preferred if available) works only if level is above 100 ug/ml as protein binding sites become saturated and free drug is available for hemodyalizing.
6. Free valproate level should be send in patients with unexplained altered cognition, but normal serum (protein bound) levels.
Refrences: click on link to get article/abstract
1. Toxicity, Valproate - emedicine.com
2. Valproic acid toxicity: overview and management. - J Toxicol Clin Toxicol. 2002;40(6):789-801
3 Neurotoxicity Associated With Free Valproic Acid - Am J Psychiatry 162:810, April 2005
4. Delayed valproic acid toxicity: A retrospective case series - Ann Emerg Med. 2002 Jun;39(6):616-21